Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2020, 8:18 AM CDT for 5 counties in Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2020, 8:18 AM CDT (13:18 UTC)
- Expired
- Mar 31, 2020, 9:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chilton County, AL, Coosa County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:43 AM CDT | TSTM WND DMG | Winterboro, AL | A FEW TREES WERE BLOWN DOWN ACROSS EASTERN TALLADEGA COUNTY, SOME ONTO POWER LINES ON HWY 21. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 734 m²/s²
- 0-3 km storm-relative helicity
- 929 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071
WUUS54 KBMX 311318
SVRBMX
ALC021-037-115-117-121-311400-
/O.NEW.KBMX.SV.W.0060.200331T1318Z-200331T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
818 AM CDT Tue Mar 31 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southwestern Talladega County in east central Alabama...
Northeastern Chilton County in central Alabama...
Shelby County in central Alabama...
Southwestern St. Clair County in central Alabama...
Northwestern Coosa County in east central Alabama...
* Until 900 AM CDT.
* At 817 AM CDT, severe thunderstorms were located along a line
extending from Vestavia Hills to Shelby County Airport to near
Ashby, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pelham, Talladega, Sylacauga, Pell City, Calera, Chelsea,
Childersburg, Columbiana, Jemison, Wilsonville, Talladega Springs,
Stewartville, Weogufka, Indian Springs Village, Vincent,
Harpersville, Westover, Alpine Bay Resort, Strickland Crossroads
and Bentleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
3295 8614 3297 8688 3301 8688 3317 8676
3342 8672 3347 8667 3347 8661 3352 8656
3351 8607
TIME...MOT...LOC 1317Z 269DEG 63KT 3344 8678 3317 8680 3297 8697
HAIL...<.75IN
WIND...60MPH
$$
25/Owen1 follow-up statement
148
WWUS54 KBMX 311351
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
851 AM CDT Tue Mar 31 2020
ALC021-115-117-311401-
/O.CAN.KBMX.SV.W.0060.000000T0000Z-200331T1400Z/
Chilton AL-Shelby AL-St. Clair AL-
851 AM CDT Tue Mar 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILTON...SHELBY
AND SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 PM CDT for east central
Alabama.
LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
3295 8614 3297 8652 3309 8651 3312 8646
3317 8649 3324 8646 3325 8643 3328 8643
3329 8636 3334 8637 3336 8634 3339 8638
3351 8628 3349 8626 3351 8623 3351 8607
TIME...MOT...LOC 1351Z 269DEG 63KT 3345 8613 3318 8615 3298 8632
$$
ALC037-121-311400-
/O.CON.KBMX.SV.W.0060.000000T0000Z-200331T1400Z/
Talladega AL-Coosa AL-
851 AM CDT Tue Mar 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHWESTERN TALLADEGA AND NORTHWESTERN COOSA COUNTIES...
At 851 AM CDT, severe thunderstorms were located along a line
extending from near Talladega to near Sycamore to near Unity, moving
east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Talladega, Sylacauga, Childersburg, Wilsonville, Talladega Springs,
Weogufka, Stewartville, Vincent, Harpersville, Hanover, Alpine Bay
Resort, Winterboro, Strickland Crossroads, Marble Valley,
Fayetteville, Alpine, Unity, Sycamore, Logan Martin Dam and
Bentleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for east central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3320 8613 3320 8617 3311 8618 3310 8613
3295 8614 3297 8652 3309 8651 3312 8646
3317 8649 3324 8646 3325 8643 3328 8643
3329 8636 3334 8637 3336 8634 3339 8638
3351 8628 3349 8626 3351 8623 3351 8607
TIME...MOT...LOC 1351Z 269DEG 63KT 3345 8613 3318 8615 3298 8632
HAIL...<.75IN
WIND...60MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:46 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 31, 6:46 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 646 AM CDT Tue Mar 31 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Through Wednesday night. A strong short-wave trough will progress from the lower MS Valley this morning through the Southeast and then slide off the Atlantic Coast by late evening. Latest guidance suggest that severe weather is still probable across the southern portions of the forecast area. Looking at specific numbers, look for the system to be capable of ~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the system still remains a touch separated with the best shear and best instability. Through the morning hours, the wind shear near the boundary lifts quickly eastward ahead of more favorable warm sector instability. Despite this notion, many forecast soundings do suggest enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the event a stronger updraft can establish in proximity to the shear maxima near the front. All things considered, tornadoes, damaging winds, and 1 inch hail all appear likely if ingredients come together at the right time. Highest forecast confidence in severe weather resides in the southeast portions of Central Alabama, this morning into the early afternoon. Nonetheless, the severe forecast remains on track and no major changes were made over previously advertised. Once the system moves out this afternoon, CAA will blast the region and temperatures will fall into the 40s areawide with even a few upper 30s in the far northern counties. Last time we were in the 40s across the region was back on March 8th, so it will feel as quite shock to the body if you get out and about early Wednesday morning. Temperatures will warm up into the 60s pretty much area-wide with a few near 70 degrees in the far south. With generally clear skies, lows will drop into the 40s again Wednesday night into Thursday morning. 16 .LONG TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Thursday through Monday. On Thursday, a combination of mid-level ridging across the Southeast and mean 1000-500mb RH's ~35 percent will continue to favor stable conditions with afternoon highs in the 70s and periodic sunshine. Upstream of the ridge, a weak 700mb shortwave will propagate across the area on Friday. Negative omegas over Central AL suggest there may be enough lift to produce a few light showers, but a pocket of dry low-level air may prevent much of it from reaching the ground, so I kept PoPs around 15 percent across our west. Meanwhile, an upper-level jet will rotate through the Northern Rockies and produce an elongated area of surface low pressure across the Midwest with a weak trailing cold front extending southward into eastern Texas. A widespread area of high pressure will develop over the northern Plains and force the front towards the Lower Mississippi Valley while the surface low flattens across Ontario and Manitoba. The surface boundary will provide weak support for isolated showers and partly cloudy skies throughout the weekend. However, the overall coverage will be limited by weak forcing due to a lack of upper-level support and a building ridge across the Deep South. Guidance indicates the aforementioned ridge will once again develop over the Gulf of Mexico. Our temperatures will largely be influenced by the aforementioned ridge and associated height rises. Expect to see highs in the upper 70s to near 80F as we start the new week. Towards the end of this period, a shortwave embedded in the ridge will rotate across the area and may provide better chances for additional rainfall given the return of moist southerly flow. Trended PoPs upward, but kept chances around 50% since there are still some timing difference between models. 86 && .AVIATION... 12Z TAF Discussion. Conditions will continue to deteriorate this morning. Rain has begun to overspread TCL and will be moving in BHM, EET, ANB, ASN over the next few hours. Looks like the more convective activity will be across the south (MGM and TOI) late morning into the afternoon. Look for VFR through the 13 to 14z, then a lowering to generally MVFR with IFR with the heavier bands of rain. Winds will be gusty at times as well through 00 to 03z from the north. 16 && .FIRE WEATHER... Rain will become widespread this morning as a low pressure system moves into the area with some thunderstorms across the south. By midweek, high pressure will produce cooler and drier conditions across Central Alabama with afternoon RH's ranging from 35 to 45 percent and northerly winds around 5 to 10 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 38 63 40 70 / 100 10 0 0 0 Anniston 64 41 64 41 72 / 100 20 0 0 0 Birmingham 64 42 66 44 72 / 100 10 0 0 0 Tuscaloosa 67 43 68 44 74 / 100 0 0 0 0 Calera 67 42 66 43 72 / 100 10 0 0 0 Auburn 72 43 66 43 72 / 100 20 0 0 0 Montgomery 76 45 70 45 75 / 100 10 0 0 0 Troy 79 46 70 44 75 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 31, 7:51 AM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 751 AM CDT Tue Mar 31 2020 ALZ011>015-017>050-011600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 751 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Strong to severe thunderstorms are possible today across the southern half of Central Alabama. The main threat area will be generally along and south of a line from Linden to Alexander City. The threats will be damaging winds up to 60 mph, quarter size hail, and a tornado. The threats will have entered the west and will end by 1 pm in the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Mar 31, 7:36 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
736 AM CDT Tue Mar 31 2020
ALZ023>025-034-311300-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
736 AM CDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...WEST CENTRAL
SHELBY...NORTHERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 800
AM CDT...
At 736 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bankhead Lock And Dam to near Lake
Wildwood to near Moundville. Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Brookwood, Coaling, Sylvan Springs, Vance, Woodstock, West Blocton,
Mulga, Maytown and North Johns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3317 8747 3349 8737 3352 8726 3352 8725
3353 8724 3363 8681 3325 8690 3301 8708
3301 8758
TIME...MOT...LOC 1236Z 257DEG 48KT 3349 8733 3318 8743 3297 8759
40/SizemoreSpecial weather statement, Mar 31, 7:47 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
747 AM CDT Tue Mar 31 2020
ALZ039-311330-
Marengo AL-
747 AM CDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 830 AM
CDT...
At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nanafalia, or 9 miles east of Butler, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Uniontown, Jefferson, Thomaston, Sweet Water, Myrtlewood,
Faunsdale, Dayton, Nanafalia, Consul, Surginer, Putnam, Freddie Jones
Field, Pin Hook, Magnolia, Wayne, Miller, Chickasaw State Park,
Dixons Mill and Vineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3206 8812 3208 8804 3214 8804 3217 8801
3228 8802 3231 8795 3228 8793 3231 8793
3239 8804 3248 8752 3231 8752 3231 8747
3227 8747 3225 8752 3213 8752 3213 8762
3200 8763 3200 8811
TIME...MOT...LOC 1247Z 252DEG 42KT 3213 8807
40/SizemoreSpecial weather statement, Mar 31, 7:59 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
759 AM CDT Tue Mar 31 2020
ALZ024-025-034-035-311330-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-
759 AM CDT Tue Mar 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON...SHELBY...
NORTHEASTERN BIBB AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 830 AM
CDT...
At 759 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to near Bessemer to 6 miles west of
Maylene to 7 miles southeast of West Blocton to West Centreville.
Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Irondale, Leeds, Moody,
Calera, Fairfield, Chelsea, Fultondale, Montevallo, Childersburg and
Brent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3356 8655 3355 8648 3350 8648 3350 8638
3339 8638 3335 8634 3334 8637 3329 8636
3327 8641 3328 8643 3326 8642 3320 8646
3318 8650 3312 8646 3309 8651 3297 8652
3295 8721 3325 8701 3358 8691 3363 8654
TIME...MOT...LOC 1259Z 267DEG 52KT 3355 8684 3335 8691 3320 8697 3307
8704 3296 8715
40/SizemoreLocal storm report, Mar 31, 8:17 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
817 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM TSTM WND DMG VESTAVIA HILLS 33.44N 86.79W
03/31/2020 JEFFERSON AL PUBLIC
TREES AND POWER LINES BLOWN DOWN.
&&
MALLocal storm report, Mar 31, 8:18 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND DMG BESSEMER 33.40N 86.97W
03/31/2020 JEFFERSON AL TRAINED SPOTTER
TREES AND POWER LINES DOWN IN AND AROUND
BESSEMER.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:36 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson | 24 min |
| Mar 31, 7:47 AM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Mar 31, 7:59 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson, Shelby | 31 min |
| Mar 31, 8:05 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby | 40 min |
| Mar 31, 8:13 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 31, 8:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, St. Clair, Shelby, Talladega, Tallapoosa | 52 min |
| Mar 31, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 54 min |
| Mar 31, 9:22 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 38 min |
| Mar 31, 10:03 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 57 min |
| Mar 31, 10:22 AM CDT | Special Weather Statement | BMX | Montgomery | 23 min |
| Mar 31, 10:32 AM CDT | Tornado Warning | BMX | Pike | 23 min |
| Mar 31, 10:47 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 43 min |
| Mar 31, 10:50 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 40 min |
| Mar 31, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
| Mar 31, 11:33 AM CDT | Tornado Warning | BMX | Barbour | 17 min |
| Mar 31, 11:50 AM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.